Clostridium difficile is a bacterium that causes inflammation of the colon, known as colitis.
Clostridium difficile is shed in feces. Any surface, device, or material (e.g., toilets, bathing tubs, and electronic rectal thermometers) that becomes contaminated with feces may serve as a reservoir for the Clostridium difficile spores. Clostridium difficile spores are transferred to patients mainly via the hands of healthcare personnel who have touched a contaminated surface or item. Clostridium difficile can live for long periods on surfaces.
People who have other illnesses or conditions requiring prolonged use of antibiotics, and the elderly, are at greater risk of acquiring this disease. The bacteria are found in the feces. People can become infected if they touch items or surfaces that are contaminated with feces and then touch their mouth or mucous membranes. Healthcare workers can spread the bacteria to patients or contaminate surfaces through hand contact.
Clostridium difficile spores. When a person takes antibiotics, good germs that protect against infection are destroyed for several months. During this time, patients can get sick from C. difficile picked up from contaminated surfaces or spread from a health care provider’s hands. Those most at risk are people, especially older adults, who take antibiotics and also get medical care. Take antibiotics only as prescribed by your doctor. Antibiotics can be life-saving medicines.
To diagnose a C. diff infection, your doctor will start by asking some questions about your symptoms and medical history. Next, a stool sample may be ordered to analyze for toxins produced by the C. diff bacterium.
How is it treated or prevented?
Whenever possible, other antibiotics should be discontinued; in a small number of patients, diarrhea may go away when other antibiotics are stopped. Treatment of primary infection caused by C. difficile is an antibiotic such as metronidazole, vancomycin, or fidaxomicin. While metronidazole is not approved for treating C. difficile infections by the FDA, it has been commonly recommended and used for mild C. difficile infections; however, it should not be used for severe C. difficile infections. Whenever possible, treatment should be given by mouth and continued for a minimum of 10 days.
Fecal Transplant - Transplanting stool from a healthy person to the colon of a patient with repeat C. difficile infections has been shown to successfully treat C. difficile. These “fecal transplants” appear to be the most effective method for helping patients with repeat C. difficile infections. This procedure may not be widely available and its long term safety has not been established.
What affects or complications can the disease have on the body?
- Take antibiotics only as prescribed by your doctor and complete the prescribed course of treatment. Antibiotics can be lifesaving medicines.
- Tell your doctor if you have been on antibiotics and get diarrhea within a few months.
- Wash your hands well with soap and water before eating and after using the bathroom.
- Try to use a separate bathroom if you have diarrhea, or be sure the bathroom is cleaned well if someone with diarrhea has used it.
- Keep surfaces in high-use areas, such as bathrooms and kitchens, clean. Try to periodically clean these areas with products containing bleach, which is effective against the C. diff bacterium.
One problem with antibiotics used to treat primary C. difficile infection is that the infection returns in about 20 percent of patients. In a small number of these patients, the infection returns over and over and can be quite debilitating.
C. difficile was estimated to cause almost half a million infections in the United States in 2011, and 29,000 died within 30 days of the initial diagnosis.
While most C. diff infections don’t cause any long-term problems, more serious ones can lead to complications, such as:
- Toxic megacolon. This is a rare condition that causes an enlarged colon. Left untreated, your colon can rupture, which can be fatal.
- Bowel perforation. Damage from the infection or toxic megacolon can cause a hole to form in your intestines.
- Kidney failure. In severe cases of C. diff infection, rapid dehydration can lead to kidney failure.